Hail, Petroleum
- When
- July 9, 2:01 PM MST
- Where
- Petroleum County, 5.71 mi NNE of Winnett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.080, -108.320
Trained spotter reported quarter sized hail.
A moderately unstable environment combined with a moist southeasterly flow at the surface and favorable winds to allow strong to severe thunderstorms to develop and move across many portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moderately unstable environment combined with a moist southeasterly flow at the surface and favorable winds to allow strong to severe thunderstorms to develop and move across many portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 9, 1:33 PM MST, 28 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 233 PM MDT SAT JUL 9 2016 .SHORT TERM...for northeast Montana...tonight through Mon... Now, as we get into the beginning of a wet weekend period, the overall forecast thinking is similar to previous forecast discussions, but some model disagreements and uncertainty still exist for the timing, placement and intensity of the individual stronger storms. Just now at forecast issuance time, a strong and/or possibly severe thunderstorm is about to enter the western edge of our Petroleum County. Once again, the SPC SSEO output lined up with this storm nearly perfectly. Expect the greatest threat of these storms this afternoon and evening to continue along that trajectory and include additional strong storms for our western zones. Rain showers and strong thunderstorms are expected to march through the remainder of our CWA tonight and overnight, much like what happened last night. The nature of tonight's storms will be more scattered. Model continue to have a difficult time agreeing where most of the precipitation will be realized. Sunday, SPC has outline part of northeast Montana for and enhanced risk of severe thunderstorms. Even though that is just the eastern narrow edge of our area, much of the remaining eastern two-thirds of our CWA is outlined for a slight risk of severe thunderstorms. Model are a bit more in agreement here with the alignment, trajectory, timing, and placement of these storms. It should be noted that the significant precipitation amounts that have recently been depicted in the model solutions have back off somewhat. Expecting these storms to emerge from central and southern Montana, then intensify over our CWA during the mid-day hours, then become severe as they move through our eastern CWA. The intense 2+ inches of accumulation now seem to be favored more for North Dakota and Saskatchewan. Tried to adjust the forecast PoPs and QPF to reflect this thinking and model trends. Monday, as the main upper-level circulation and colder air filters into the area from the west, the back-side, wrap-around precipitation will be a bit more widespread. Good amounts of rain accumulation will continue to be possible. It should be noted that a Lake Wind Advisory could be needed for Monday with expected strong winds on the back-side of this system. BMickelson .LONG TERM...Mon night through Sat... Update: The going forecast as described below stands, with minimal changes. Gilchrist Previous long term discussion: Upper low moving across the northern plains through the early part of next week will keep showers and thunderstorms over the region into Tuesday. Widespread rain will be tapering off from the west as the system lifts into Manitoba. The remainder of the period will feature unsettled conditions with generally west to northwest flow aloft. No strong system indicated in the models but enough moisture and instability in the flow for the potential for a few thunderstorms most days, with best chances near the Canadian border. With the northwest flow temperatures will be slightly below normal for the period. By the end of the week, models indicating the formation of another upper low over the Pacific Northwest with flow potentially turning back to the southwest. Low confidence still for any significant weather with large spread for position of this low in the models. Ebert && .AVIATION... Flight category: mainly VFR. Synopsis: Quiet conditions are expected through most of the day, with sct-bkn mid and high clouds. Another round of thunderstorms will move across the region late this afternoon through the overnight hours tonight which could produce a brief reduction in flight conditions and gusty winds. Winds: Northwest 5-10kts, going northeast by early Sunday morning. Gilchrist && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 320 AM MDT SAT JUL 9 2016 MTZ016>027-059>062-100930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 320 AM MDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM APPROACHING FROM THE WEST WILL MEAN THE BEGINNING OF A MORE ACTIVE PATTERN ACROSS NORTHEAST MONTANA. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. AN ISOLATED STRONGER STORM MAY PRODUCE GUSTY WINDS AND/OR SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS EXPECTED LATE SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAIN WITH THE STORMS IS ALSO EXPECTED. PERSISTENT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES INTO EARLY NEXT WEEK PROVIDING ADDITIONAL HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUL 9 2016
MTZ021-092115-
PETROLEUM MT-
230 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PETROLEUM COUNTY UNTIL
315 PM MDT...
AT 229 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF GRASS RANGE...OR 17 MILES NORTHWEST OF WINNETT...
MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TIEGEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
4730 10859 4731 10834 4732 10831 4753 10831
4756 10796 4711 10798 4694 10861 4710 10861
4710 10874
TIME...MOT...LOC 2029Z 238DEG 48KT 4717 10863
GFFThe Billings radar (KBLX), 138 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Trained spotter reported 60 mph winds and pea sized hail.
Trained spotter reported some small trees bent over. Winds estimated at 58 mph.
Public reported 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648084, 648086, 648089, 648090.